Excedrin

What is the most important information I should know about Excedrin?

· If your symptoms do not improve, or if they get worse, stop taking Excedrin and contact your doctor.

· Do not drink alcohol during treatment with Excedrin. Together, alcohol, acetaminophen, and aspirin can be damaging to the liver and stomach. If you drink more than three alcoholic beverages a day, talk to your doctor before taking Excedrin.

· Read the labels on other prescription and over-the-counter medicines you are taking to determine the amount of acetaminophen, aspirin, or caffeine they contain. Do not take more than one product that contains acetaminophen or aspirin in the same day, unless otherwise directed by your doctor.

· This product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing beverages, foods, and medications while taking this product. Too much caffeine may cause nervousness, irritability, sleeplessness, and a rapid heartbeat.

 

What is Excedrin?

· Acetaminophen is a pain reliever and a fever reducer.

· Aspirin is in a class of drugs called salicylates. It works by reducing substances in the body that cause pain and inflammation.

· Caffeine is used in this product to increase the pain relieving effects of acetaminophen and aspirin.

· Together, Excedrin are used to treat pain from conditions such as headache (including migraine), muscle aches, menstrual cramps, arthritis, backache, toothaches, colds and sinus infections.

· Excedrin may also be used for purposes other than those listed in this medication guide.

 

What should I discuss with my healthcare provider before taking Excedrin?

· Do not drink alcohol during treatment with Excedrin. Together, alcohol, acetaminophen, and aspirin can be damaging to the liver and stomach. If you drink more than three alcoholic beverages a day, talk to your doctor before taking Excedrin.

· Before taking this medication, tell your doctor if you     ·have an allergy to or have had problems after taking aspirin;     ·have an allergy to or have had problems after taking a nonsteroidal anti-inflammatory drug (NSAID) such as ibuprofen (Motrin, Advil, others), naproxen (Aleve, Naprosyn, Anaprox, others), indomethacin (Indocin), ketoprofen (Orudis KT, Orudis, Oruvail), nabumetone (Relafen), oxaprozin (Daypro), and others;     ·drink more than three alcoholic beverages a day;     ·have never had migraines diagnosed by a doctor;     ·have a headache that is different from or more severe than your usual migraines;     ·have daily headaches;     ·have a headache following or caused by a head injury, exertion, coughing, or bending;     ·experienced your first headache after age 50;     ·have an ulcer or bleeding in the stomach;     ·have liver disease;     ·have kidney disease;     ·have a bleeding or blood clotting disorder (e.g., hemophilia);     ·have high blood pressure;     ·have gout;     ·have asthma;     ·have nasal polyps; or     ·have anxiety problems or insomnia.

· You may not be able to take Excedrin or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

· It is not known whether Excedrin will be harmful to unborn baby. However, it is known that aspirin taken during pregnancy may affect an unborn baby's heart, reduce birth weight, and have other dangerous effects on the unborn baby. Do not take Excedrin without first talking to your doctor if you are pregnant or could become pregnant during treatment.

· Excedrin may affect a nursing baby. Do not take this medicine without first talking to your doctor if you are breast-feeding a baby.

· Do not use Excedrin to treat a child or teenager who has a fever, flu symptoms, or chicken pox without first talking to the child's doctor. In children younger than 18 years of age, aspirin may increase the risk of Reye's syndrome, a rare but often fatal condition.

 

How should I take Excedrin?

· Take Excedrin exactly as directed by your doctor or follow the instructions on the package. If you do not understand these directions, ask your pharmacist, nurse or doctor to explain them to you.

· Take each tablet or capsule with a full glass of water to ensure adequate swallowing of the medication.

· Do not take more Excedrin than is directed. Too much Excedrin may be harmful.

· If your symptoms do not improve, or if they get worse, stop using Excedrin and contact your doctor.

· Due to the caffeine in this product, taking Excedrin before bed may result in difficulty sleeping.

· Store Excedrin at room temperature away from heat and moisture.

 

What happens if I miss a dose?

· Take the missed dose as soon as you remember. Do not take a double dose of this medication.

 

What happens if I overdose?

· Seek emergency medical attention if an overdose is suspected.

· Symptoms of an Excedrin overdose may include nausea, vomiting, diarrhea, abdominal pain, sweating, seizures, confusion, and an irregular heartbeat.

 

What should I avoid while taking Excedrin?

· Avoid taking other over-the-counter or prescription medications that contain aspirin; salicylates (forms of aspirin) such as magnesium and/or choline salicylate (Magan, Doan's, Bayer Select Backache Pain Formula, Mobidin, Arthropan, Trilisate, Tricosal) and salsalate (Disalcid); and NSAIDs such as ibuprofen (Motrin, Advil, Nuprin, others), naproxen (Aleve, Naprosyn, Anaprox, others), indomethacin (Indocin), ketoprofen (Orudis KT, Orudis, Oruvail), nabumetone (Relafen), oxaprozin (Daypro), and others. Combined with aspirin, these medicines can be dangerous.

· Do not drink alcohol during treatment with Excedrin. Together, alcohol, acetaminophen, and aspirin can be damaging to the liver and stomach. If you drink more than three alcoholic beverages a day, talk to your doctor before taking Excedrin.

· Read the labels on other prescription and over-the-counter medicines you are taking to determine the amount of acetaminophen, aspirin, or caffeine they contain. Do not take more than one product that contains acetaminophen or aspirin in the same day, unless otherwise directed by your doctor.

· This product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing beverages, foods, and medications while taking this product. Too much caffeine may cause nervousness, irritability, sleeplessness, and a rapid heartbeat.

· Tell your doctor and dentist that you are taking aspirin, especially if you need to undergo a surgical procedure. Aspirin may prolong bleeding.

 

What are the possible side effects of Excedrin?

· If you experience any of the following serious side effects, stop taking Excedrin and seek emergency medical attention or contact your doctor immediately:     ·an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);     ·liver damage (yellowing of the skin or eyes, nausea, abdominal pain or discomfort, unusual bleeding or bruising, severe fatigue); or     ·blood problems (easy or unusual bleeding or bruising).     ·black, bloody, or tarry stools;     ·nausea, vomiting, or abdominal pain;     ·uncontrolled fever;     ·blood in the urine or vomit;     ·decreased hearing or ringing in the ears;     ·seizures; or     ·dizziness, confusion, or hallucinations.

· These side effects are very rare and are not likely to occur with the proper use of Excedrin. If you experience any unusual side effects, stop taking this medicine and seek the advice of your doctor.

· If you experience any of the following less serious side effects, notify your doctor:     ·heartburn or indigestion; or     ·nervousness, anxiety, or difficulty sleeping.

· Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

 

What other drugs will affect Excedrin?

· Read the labels on other prescription and over-the-counter medicines you are taking to determine the amount of acetaminophen, aspirin, or caffeine they contain. Do not take more than one product that contains acetaminophen or aspirin in the same day, unless otherwise directed by your doctor.

· Do not take Excedrin without first talking to your doctor if you are taking any of the following medicines:     ·a blood thinner such as warfarin (Coumadin), heparin, enoxaparin (Lovenox), dalteparin (Fragmin), danaparoid (Orgaran), ardeparin (Normiflo), or tinzaparin (Innohep);     ·a nonsteroidal anti-inflammatory drug (NSAID) (used for pain, arthritis, fever, and other conditions) such as ibuprofen (Motrin, Advil, Nuprin, others), ketoprofen (Orudis, Orudis KT, Oruvail), naproxen (Naprosyn, Anaprox, Aleve), diclofenac (Voltaren, Cataflam), nabumetone (Relafen), oxaprozin (Daypro), piroxicam (Feldene), etodolac (Lodine), fenoprofen (Nalfon), flurbiprofen (Ansaid), indomethacin (Indocin), ketorolac (Toradol), sulindac (Clinoril), or tolmetin (Tolectin);     ·another salicylate (used for pain, arthritis, fever, and other conditions) such as aspirin (Acuprin, Ecotrin, Ascriptin, Bayer, others); choline salicylate and/or magnesium salicylate (Magan, Doan's, Bayer Select Backache Pain Formula, Mobidin, Arthropan, Trilisate, Tricosal), or salsalate (Disalcid);     ·a medicine for diabetes; or     ·a medicine for gout.

· You may not be able to take acetaminophen, aspirin, or caffeine or you may require a dosage adjustment or special monitoring if you are taking any of the medicines listed above.

· Drugs other than those listed here may also interact with Excedrin, resulting in side effects and/or altered effectiveness of the medications. Do not take any other prescription or over-the-counter medicines, including vitamins, minerals, and herbal products, without first talking to your doctor during treatment with this product.

 

Where can I get more information?

· Your pharmacist has additional information about Excedrin written for health professionals that you may read.